Medical questions & health advice by board certified doctors
"How does the rash for HIV differ from other rashes?"
What are the identifying features of the rash that's caused by HIV? How can you tell it apart from other rashes? I don't want to overreact, but I am definitely worried about a possible exposure to HIV and even if it's probably not that, I'd like to rule it out! What should I look for?
HIV scares can be very distressing. You should first approach a primary care physician such as a family doctor who can review your case. Symptoms of the acute retroviral syndrome (ARS, or acute HIV for short), or the sickness that follows an HIV infection, occurs 2 weeks to 1 month after exposure. Symptoms typically are fever, night sweats, enlarged lymph nodes, sore throat, muscle soreness, and generally feeling crappy. A rash is one of the symptoms, but it is less common to see it without any other symptoms. The rash associated with HIV is described as maculopapular. This means that it is usually a reddish color, with rough texture that can seem bumpy. This is a very generalized description and thus, a rash of this type could be many other things. I suggest you schedule an appointment with your primary care physician. He or she can examine you as see if you have any signs or symptoms of the Acute Retroviral Syndrome. In addition, your doctor can take a detailed history and determine your level of risk for acquiring HIV, and how to reduce that risk in the future. Once its been about 3 months after exposure, you can have the HIV test. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.